North Dakota, 2010

Hail and Damaging Winds in North Dakota, June 8, 2010

June 8, 2010 · NWS FGF · 24 events in 9 counties and zones

Late in the afternoon of the 8th, an upper low was located near the Manitoba Lakes region with a trough/dry line extending through central North Dakota. Behind this boundary, gusty west-northwest winds pushed in drier air.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Late in the afternoon of the 8th, an upper low was located near the Manitoba Lakes region with a trough/dry line extending through central North Dakota. Behind this boundary, gusty west-northwest winds pushed in drier air. Ahead of the boundary, surface dew points topped out in the mid to upper 50s. Surface heating over central North Dakota combined with cold temperatures aloft to set off a line of thunderstorms. These thunderstorms moved across the Devils Lake region into the northern Red River Valley and slowly weakened by early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 8, 1:20 PM CST, 13 minutes earlier.

Area forecast discussion, Jun 8, 1:20 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
220 PM CDT TUE JUN 8 2010

.SHORT TERM...
IMMEDIATE SHORT TERM CONCERN WILL BE SEVERE POTENTIAL EARLY THIS
EVENING THEN ATTENTION TURNS TO PERSISTENT RAIN CHANCES THRU THE
REST OF THE SHORT TERM. WILL FOLLOW A MODEL BLEND FOR THIS PORTION
OF THE FORECAST.

TONIGHT...CLEARING LINE TAKING FOREVER TO MOVE INTO EASTERN ND BUT
HAS NOW REACHED THE KDVL TO KJMS CORRIDOR. WIND SHIFT LINE/DRY
LINE CUTTING ACROSS THE CENTER OF ND WHERE SOME TSTMS HAVE ALREADY
DEVELOPED. SFC DEW POINTS AT KBIS/KMOT AT 48F WHERE KDVL/KJMS ARE
IN THE UPPER 50S. NICE SURGE OF DRY AIR COMING INTO THE WESTERN
HALF OF ND ON BREEZY WESTERLY WINDS. HAVE ABOUT 1000-1500 J/KG OF
SFC BASED CAPE IN THE ZONE WHERE THE TSTMS ARE FIRING. SPC MESO
CHARTS SHOWING SOME UPPER LEVEL DIVERGENCE JUST AHEAD OF THE LINE
OF STORMS WITH COOLER 500MB TEMPS ALSO MOVING INTO NORTH CENTRAL
ND. SOME LIMITING PARAMETERS MAY BE THAT THE STORMS ARE MOVING
INTO A MUCH COOLER AIRMASS WHERE IT HAS BEEN CLOUDY ALL DAY.
KGFK/KFAR HAVE ONLY REACHED THE LOWER 60S TODAY WITH FOG/LOW
CLOUDS. 0-6 KM BULK SHEAR VALUES ONLY ABOUT 30...SO NOT THE
STRONGEST THERE. SPC HAS ISSUED A MESOSCALE DISCUSSION TALKING
ABOUT A MARGINAL THREAT FOR SEVERE HAIL. WILL HAVE TO MONITOR THRU
THE LATE AFTERNOON. NICE SPINNING UPPER LOW JUST TO THE WEST OF
THE MANITOBA LAKES REGION. AS THIS WAVE MOVES ACROSS SOUTHERN
CANADA OVERNIGHT SOME SPOKES OF VORTICITY MAY ROTATE DOWN INTO
AREAS ALONG THE CANADIAN BORDER. WILL THEREFORE KEEP SOME CHANCES
FOR RAIN ALONG THE CANADIAN BORDER EVEN PAST MIDNIGHT.

WED-FRI...WILL KEEP SOME LINGERING SHOWERS AROUND THE NORTHEAST FA
ON WED MORNING AS THE UPPER LOW MOVES ACROSS. REST OF THE DAY
SHOULD BE QUIET BUT COOL AS A BACK DOOR COLD FRONT DROPS DOWN THE
VALLEY THRU THE DAY. 850MB TEMPS COOL TO 6-8C. NEXT CHANCE OF RAIN
LOOKS TO BE THU/THU NIGHT. 12Z MODELS SHOW BETTER CHANCES FOR RAIN
ON THU ITSELF SO HAVE UPPED PCPN CHANCES JUST A BIT. FORECAST
ALREADY HAD LIKELY PCPN CHANCES FOR THU NIGHT AND WILL LEAVE THOSE
INTACT. SOME MODELS SHOWING THE MAIN BATCH OF PCPN MOVING TOWARD
THE MN ARROWHEAD WHILE OTHERS ARE A LITTLE FURTHER NORTH...SO THE
JURY IS STILL OUT. LOTS OF AVAILABLE MOISTURE WITH THE THU/THU
NIGHT SYSTEM AS PRECIPITABLE WATER VALUES JUMP UP TO OVER 1.50
INCHES. MODELS SEEM TO AGREE BEST PCPN CHANCES WILL BE ACROSS WEST
CENTRAL MN ON FRI SO NO CHANGES THERE.

.LONG TERM [SAT-TUE]...
A FAIRLY ROBUST SHRTWV TROF CUTS ACROSS THE NRN PLAINS THROUGH THE
EARLY PART OF THE WEEKEND... WITH SOME RESIDUAL CLOUDS AND A THREAT
OF SHOWERS LINGERING THROUGH SUNDAY. A DRIER H5 RIDGE PATTERN SHOULD
DOMINATE THE EARLY WEEK PERIOD... PRODUCING SEASONABLY WARM AND
SUNNY CONDITIONS. THE NEXT SHRTWV TROF SHUD DEVELOP A SOUTHWESTERLY
FLOW PATTERN ALOFT BY TUESDAY... WITH CONVECTIVE ACTIVITY TO
ACCOMPANY.

&&

.AVIATION...
PERSISTENT IFR CIGS AND VSBYS ALG AND EAST OF THE RED RIVER WILL
SHIFT SLOWLY EWD AHEAD OF APPCHG SFC TROF THROUGH THE AFTERNOON.
SHOWERS SHUD DIMINISH THROUGH LATE AFTERNOON IN NWRN MN WITH SCT
TSTMS DEVELOPING FROM LATE AFTERNOON INTO EARLY EVENING. WEST OF
THE RED RIVER WILL SEE GENLY VFR CONDS WITH SCT TSTMS MOVING WEST
TO EAST ACROSS THE AREA THROUGH MID AND LATE AFTERNOON.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

GODON/GUST/DK
Hazardous weather outlook, Jun 8, 5:38 AM CST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
638 AM CDT TUE JUN 8 2010

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-091345-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
638 AM CDT TUE JUN 8 2010

...ISOLATED SEVERE STORMS POSSIBLE THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS WILL CONTINUE ACROSS THE REGION THIS MORNING. NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THIS AFTERNOON A COLD
FRONT WILL APPROACH THE REGION REACHING THE VALLEY REGION BY THIS
EVENING. THE AIRMASS AHEAD OF THIS FRONT WILL BECOME MODERATELY
UNSTABLE. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR OR
AFTER 2PM AND A FEW OF THESE STORMS MAY BECOME SEVERE GENERALLY
ALONG AND WEST OF THE VALLEY. THE PRIMARY HAZARD WILL BE DAMAGING
WINDS AND LARGE HAIL. THE FAVORED LOCATION FOR STRONG
THUNDERSTORMS TONIGHT WILL BE ALONG AND EAST OF THE VALLEY. ANY
STORMS SHOULD WEAKEN BELOW SEVERE LIMITS AROUND SUNSET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL RETURN THURSDAY AND
COULD CONTINUE INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

VOELKER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 hail, 8 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Benson

When
June 8, 1:33 PM CST
Where
Benson County, 6.49 mi SSW of Esmond
Measured
0.75 in hail
Reported by
Public
Coordinates
47.940, -99.810

Hail, Benson

When
June 8, 1:40 PM CST
Where
Benson County, 1.97 mi WSW of Hesper
Measured
1 in hail
Reported by
Public
Coordinates
47.970, -99.670

Most of the hail was dime sized, but there were a few quarter sized stones.

Hail, Benson

When
June 8, 1:48 PM CST
Where
Benson County, 3.47 mi SW of Maddock Rices Arpt
Measured
1 in hail
Reported by
Public
Coordinates
47.920, -99.590

Hail, Benson

When
June 8, 2:10 PM CST
Where
Benson County, 2.8 mi N of Leeds
Measured
0.75 in hail
Reported by
Public
Coordinates
48.320, -99.440

Hail, Benson

When
June 8, 2:15 PM CST
Where
Benson County, 2.07 mi S of Brinsmade
Measured
0.75 in hail
Reported by
Public
Coordinates
48.150, -99.320

Hail, Benson

When
June 8, 2:15 PM CST
Where
Benson County, 1.46 mi NNW of Leeds
Measured
0.75 in hail
Reported by
Public
Coordinates
48.300, -99.440

Hail, Towner

When
June 8, 2:18 PM CST
Where
Towner County, 2.12 mi NNE of Cando
Measured
1 in hail
Reported by
Public
Coordinates
48.510, -99.190

Nickel to quarter sized hail fell, but melted quickly in the heavy rain.

Hail, Benson

When
June 8, 2:20 PM CST
Where
Benson County, 2.84 mi ENE of Niles
Measured
0.75 in hail
Reported by
Public
Coordinates
48.290, -99.290

Hail, Eddy

When
June 8, 2:20 PM CST to 2:30 PM CST
Where
Eddy County, 3.1 mi SSW of New Rockford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.640, -99.160

Dime to quarter sized hail stripped leaves from trees and bean fields.

Hail, Ramsey

When
June 8, 2:44 PM CST
Where
Ramsey County, 1.15 mi NW of Devils Lake
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
48.110, -98.870

Hail, Benson

When
June 8, 2:59 PM CST
Where
Benson County, 4.98 mi SSW of Baker
Measured
1 in hail
Reported by
Public
Coordinates
48.110, -99.710

Lemon drop to quarter sized hail covered the ground.

Hail, Cavalier

When
June 8, 3:22 PM CST
Where
Cavalier County, 5.33 mi ENE of Easby
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
48.760, -98.150

Hail, Cavalier

When
June 8, 3:25 PM CST to 3:30 PM CST
Where
Cavalier County, 3.47 mi WSW of Olga
Measured
1.25 in hail
Reported by
Public
Coordinates
48.780, -98.100

The ground was covered by dime to half-dollar sized hail.

Thunderstorm Wind, Grand Forks

When
June 8, 3:30 PM CST
Where
Grand Forks County, 0.83 mi SW of Kempton
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.810, -97.630

A large 18 inch diameter pine tree was snapped off.

Thunderstorm Wind, Steele

When
June 8, 3:40 PM CST
Where
Steele County, 13.67 mi NNE of Sherbrooke
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.640, -97.570

Several large trees were blown down in shelterbelts.

Hail, Grand Forks

When
June 8, 4:01 PM CST
Where
Grand Forks County, 2.07 mi S of Johnstown
Measured
0.75 in hail
Reported by
Public
Coordinates
48.120, -97.470

Hail, Grand Forks

When
June 8, 4:05 PM CST
Where
Grand Forks County, 3.09 mi ENE of Gilby
Measured
1 in hail
Reported by
Public
Coordinates
48.100, -97.410

Dime to quarter sized hail fell near Gilby.

Thunderstorm Wind, Grand Forks

When
June 8, 4:05 PM CST
Where
Grand Forks County, 3.1 mi SE of Inkster
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
48.120, -97.600

Several large 8 to 10 inch diameter tree limbs were broken down in shelterbelts.

Thunderstorm Wind, Traill

When
June 8, 4:05 PM CST
Where
Traill County, 2.12 mi NNW of Portland Jct
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.600, -97.340

Several large trees were blown down in shelterbelts.

Funnel Cloud, Walsh

When
June 8, 4:07 PM CST to 4:12 PM CST
Where
Walsh County, 1.46 mi SSW of Veseleyville
Reported by
Law Enforcement
Coordinates
48.300, -97.560

One or more brief funnel clouds formed along a line from near Veseleyville to near Forest River over a roughly 5 minute period.

Thunderstorm Wind, Walsh

When
June 8, 4:20 PM CST
Where
Walsh County, 2.27 mi NNE of Voss
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
48.330, -97.430

Numerous trees were knocked down in shelterbelts over a several mile area in Prairie Centre and Walsh Centre townships.

Thunderstorm Wind, Grand Forks

When
June 8, 4:30 PM CST
Where
Grand Forks County, 1.55 mi ESE of Merrifield
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.840, -97.070

Several large 4 to 5 inch diameter tree branches were broken down in shelterbelts.

Thunderstorm Wind, Traill

When
June 8, 4:35 PM CST
Where
Traill County, 2.27 mi NNE of Buxton
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.630, -97.080

Several trees were blown down in shelterbelts.

Thunderstorm Wind, Traill

When
June 8, 4:45 PM CST
Where
Traill County, 4.22 mi E of Kelso
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
47.320, -96.940

Several large tree limbs were broken down in shelterbelts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2010Every state in 2010This day in weather historyWarnings in North Dakota, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224184, 224169, 224170, 224171, 224172, 224173, 224175, 224176, 224177, 224178, 224179, 224180, 224181, 245477, 245478, 224182, 224183, 245479, 245480, 245481, 245482, 245483, 245484, 245485.